jump to navigation

“Novel Oral Anticoagulant Agents…” Case Conclusion October 7, 2013

Posted by Andy Jagoda, MD in : Hematologic/Allergic/Endocrine Emergencies, Trauma , add a comment

Case re-cap:

Your first patient of the evening is a 78-year-old woman who had a witnessed mechanical fall at home approximately 3 hours prior to arrival. She reports a mild frontal headache, and her family reports that she is “just not acting right.” She takes dabigatran for stroke prophylaxis, given her nonvalvular atrial fibrillation. She is neurologically intact on your examination and is oriented to person, place, and time. The CT of her head, however, shows a 5-mm intraparenchymal hemorrhage. Her PTT is 64 seconds, and her INR is 1.5. You wonder about the relevance of her coagulation studies, what the risk of deterioration is, and whether there is anything available to reverse her anticoagulation.

True to form, your second patient is yet another hematologic challenge: a 68-year-old man with a recent history of coronary artery disease and a distant history of gastric ulcer who was recently placed on warfarin for a deep vein thrombosis. He presents today to your ED after 6 days of progressive weakness, dyspnea on exertion, and melenic stools. Immediately prior to arrival, he had a syncopal episode, but he has awoken by the time he is brought in by EMS. His triage heart rate is 100 beats/min, and his blood pressure is 92/54 mm Hg. He looks pale, and his stool is tarry and guaiac positive. His initial hematocrit is 23.1%, and his INR is 2.4. Once again, you find yourself wondering what the management options available in treating this patient are.

Case conclusion:

The 78-year-old woman with the 5-mm intraparenchymal hemorrhage did well. You initially focused on temporizing measures, including blood pressure control and seizure prophylaxis. You verified that her creatinine clearance was normal and supported her renal function with judicious IV fluids. After a discussion about her elevated risk for thrombosis with rFVIIa and 3-factor PCC, you obtained informed consent for administration of both of these agents. She was admitted to the neurology service, and her follow-up CT demonstrated no progression of the lesion.

You gave the 68-year-old man with coronary artery disease and a presumed upper gastrointestinal bleed 3-factor PCC, a single unit of fresh frozen plasma, vitamin K 10 mg IV, 2 units of packed red blood cells, and an IV proton pump inhibitor infusion. Fifteen minutes after the PCC and fresh frozen plasma infusion, his INR was 1.2. He was admitted to the medicine service and was found to have a single gastric ulcer that was successfully banded via endoscopy the following morning. He remained hemodynamically stable throughout his hospitalization.

Download free risk management pitfalls for Novel Oral Anticoagulant Agents.

Congratulations to this month’s winners. They get a free copy of the latest issue of Emergency Medicine Practice on this topic: Emergency Department Management Of Patients On Novel Oral Anticoagulant Agents. Didn’t win but want to get a complete systematic, evidence-based review on this topic? Purchase the issue today including 4 CME credits!

About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 12-16-2018
© EB Medicine